Hail, Weston
- When
- May 27, 3:45 PM MST
- Where
- Weston County, Newcastle
- Measured
- 1.75 in hail
- Property damage
- $500,000
- Reported by
- Law Enforcement
- Coordinates
- 43.850, -104.220
A thunderstorm briefly became severe over Newcastle and produced hail to golf ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over Newcastle and produced hail to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 2:13 PM MST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 313 PM MDT MON MAY 27 2013 .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 257 PM MDT MON MAY 27 2013 LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER ERN CO/WRN KS WITH AN TROUGH EXTENDING NORTHWARD NEAR THE WY/SD BORDER. SAT AND SFC OBSERVATIONS SHOW A DRY SLOT PUSHING EASTWARD ACROSS SRN WYOMING AND ARCING TOWARD OUR NE WY ZONES. CONVECTION THAT DEVELOPED EARLIER THIS AFTERNOON HAS DEVELOPED INTO A N/S ORIENTED LINE FROM NORTHWESTERN TOWARD THE NRN BLKHLS...MOVING EASTWARD. WV SAT SHOWS A VIGOROUS SHORTWAVE APPROACHING FROM THE WEST...WITH MORE THUNDERSTORMS DEVELOPING OVER NORTHEASTERN WYOMING NEAR THE NOSE OF THE DRY PUSH AT THE SFC. MESO MODELS INDICATE THUNDERSTORMS BECOMING MORE WIDESPREAD THIS EVENING AND DEVELOPING INTO A N/S ORIENTED LINE THAT WILL CROSS THE FORECAST AREA FROM WEST TO EAST THIS EVENING. SEVERE STORMS ARE PROBABLE. TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 257 PM MDT MON MAY 27 2013 LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 257 PM MDT MON MAY 27 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...10 LONG TERM...7 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 336 AM MDT MON MAY 27 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 336 AM MDT (436 AM CDT) MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL MEADOW 45.53N 102.22W
05/27/2013 E1.00 INCH PERKINS SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 NNW STONEVILLE 44.75N 102.66W
05/27/2013 E0.75 INCH MEADE SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL UPTON 44.10N 104.63W
05/27/2013 E1.25 INCH WESTON WY TRAINED SPOTTER
&&
POJORLIESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 416 PM MDT MON MAY 27 2013 SDZ043-272245- JACKSON SD- 416 PM MDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON COUNTY UNTIL 445 PM MDT... AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF POTATO CREEK...OR 22 MILES NORTHWEST OF MARTIN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... POTATO CREEK... && LAT...LON 4340 10212 4359 10206 4357 10171 4339 10185 TIME...MOT...LOC 2217Z 207DEG 14KT 4344 10200 CARSTENS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 421 PM MDT MON MAY 27 2013 SDZ031-032-043-272245- HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD- 421 PM MDT MON MAY 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON...EXTREME SOUTHWESTERN HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 445 PM MDT... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PINNACLES RANGER STATION... OR 28 MILES SOUTHWEST OF PHILIP...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CACTUS FLAT... MINUTEMAN MISSILE SITE... QUINN... COTTONWOOD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 116 AND 131... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4409 10208 4396 10179 4370 10204 4378 10226 TIME...MOT...LOC 2222Z 209DEG 23KT 4382 10209 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 4 E UPTON 44.10N 104.55W
05/27/2013 E2.00 INCH WESTON WY LAW ENFORCEMENT
MAX HAIL SIZE 2 INCHES. MOSTLY GOLFBALL SIZE.
&&
DBARBERThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449372.